Kentucky, 2003

Hail in Kentucky, August 7, 2003

August 7, 2003 · NWS ILN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 7, 1:30 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT THU AUG 7 2003

UPPER TROF OVER ILN CWA CONTINUES TO AFFECT THE AREA.  NOT A LOT OF
CHANGE WILL OCCUR TO THE PATTERN OVER THE NEXT COUPLE DAYS WITH
BERMUDA HIGH BLOCKING EASTWARD PROGRESS OF THE TROF. RELATIVELY COLD
AIR ALOFT WILL KEEP THINGS UNSTABLE.

SURFACE MAP HAS BROAD WEAK LOW CENTERED OVER NORTH CAROLINA.  RATHER
MOIST AND UNSTABLE AIRMASS IN PLACE WILL REMAIN VIRTUALLY UNCHANGED
THROUGH SATURDAY.  WEAK FORCING WILL CONTINUE TO RESULT IN DIURNAL
THUNDERSTORMS DRIVEN BY DAYTIME HEATING.

SCT TSRA ONGOING THIS AFTERNOON ESPECIALLY ALONG A WEAK DEFORMATION
ZONE THROUGH SOUTHEAST OHIO.  STORMS SHOW LITTLE FORWARD
MOTION...GIVING A FEW PROBLEMS WITH FLOODING AND DOWNBURSTS.
ACTIVITY WILL FADE WITH LOSS OF DAYTIME HEATING.  FOR THIS
EVENING...ILL BE CARRYING POPS SIMILAR TO WHAT WE HAVE THIS
AFTERNOON...40 IN OUR SOUTHEAST...GRADING TO 30 AT DAY CVG AND
CMH...AND 20 WEST CENTRAL OHIO.

FORECAST THROUGH SATURDAY WILL FEATURE MORE OF THE SAME WITH CHANCE
POPS FOR MAINLY AFTERNOON AND EVENING TSRA.  WILL HAVE HIGHER POPS
EAST WHERE MODELS AGREE IN KEEPING MORE PVA AND MOISTURE ON THE
FRONT SIDE OF THE UPPER TROF.

TEMPS:  WILL RAISE OVERNIGHT LOWS TO MID 60S.  HIGHS AROUND 80 STILL
LOOK GOOD.

EXTENDED...TROF NOT IN A HURRY TO LEAVE...SO IM RETAINING POPS
THROUGH TUESDAY.  MRF SHOWS UPPER RIDGE BUILDING IN ON WEDNESDAY AND
THURSDAY.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 7, 2:06 AM EST, 13 hours 21 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
306 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL AND VERY
LOCALIZED FLOODING. SINCE THE NATURE OF THESE STORMS WILL BE
ISOLATED AND THE AREA AFFECTED VERY SMALL...WARNINGS ARE NOT
EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ON FRIDAY AND SATURDAY MAY PRODUCE TORRENTIAL
RAINFALL AND VERY LOCALIZED FLOODING. SINCE THE NATURE OF THESE
STORMS WILL BE ISOLATED AND THE AREA AFFECTED VERY SMALL...WARNINGS
ARE NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 7, 12:23 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0123 PM EDT THU AUG 07 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    PICKERINGTON              OH   DOWNBURST
08/07/03   FAIRFIELD                      NMRS TREES DOWN

HUGHES

The radar

The Cincinnati radar (KILN), 81 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kenton

When
August 7, 3:27 PM EST to 3:31 PM EST
Where
Kenton County, Erlanger
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -84.600

Hail, Boone

When
August 7, 3:40 PM EST to 3:44 PM EST
Where
Boone County, Walton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -84.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377124, 5377125.